Maryland, 2016

Strong Wind in Maryland, June 12, 2016

June 12, 2016 · NWS LWX · 1 event in 1 county or zone

A mainly dry cold front moved through the region with strong northwest winds in the wake. These winds caused sporadic damage across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A mainly dry cold front moved through the region with strong northwest winds in the wake. These winds caused sporadic damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 12, 3:09 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 12, 3:09 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
409 PM EDT SUN JUN 12 2016

.SYNOPSIS...
A dry cold front will continue to shift south over the area
through the rest of the afternoon. High pressure will build over
the area through Monday. A stationary front will develop across
the area Monday night and persists through the middle of the week
before pushing south Thursday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 2pm, a dry cold front is probably depicted best as the north
side of the cumulus field extending from Petersburg, WV to DC to
Cambridge, MD. Dewpoints quickly drop from the 60s to the 40s
behind the dry line/front. Scattered showers and possible
thunderstorms will continue south of the front, over the central
Shenandoah Valley to lower southern MD waters through the rest of
the afternoon before moving to southern VA. Cold air advection has
capped or lowered temperatures behind the front despite full June
sunshine. Therefore, the daily max temperature records should be
secure (though DCA and BWI were only three degrees below at 2pm).

Northwest winds will continue to gust 35 to 40 mph across the area
this afternoon with a sprawling 996mb surface low over Maine.
Winds will diminish through the evening hours, though gusts are
expected to remain above 20 mph through the nights for all but
sheltered valleys. Minima 50s inland with low 60s nearshore and
40s in the allegheny highlands with dewpoints in the 40s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
High pressure builds to the central Appalachians through Monday.
Decent pressure gradient persists through midday Monday with NWly
gusts around 20 knots through the morning. Maxima generally low
80s with increasing high clouds through the afternoon.

Low pressure persists over the Canadian maritimes through Tuesday
night while low pressure reaches the upper Midwest. A narrow ridge
between aides convergence over the area. POPs Tuesday night
primarily over the NErn half of the CWA for showers. Near normal
temperatures.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A persistent area of low pressure will stretch across our region
Wednesday through Thursday. A chance of showers and thunderstorms
will exist throughout the period with seasonably warm temperatures
each afternoon and mild temperatures each night.

An upper level disturbance will drop south-southeastward
from the upper Midwest and Great Lakes toward the Tennessee
Valley Thursday night through Friday night. The chance exists for
some rain showers or perhaps a rumble of thunder each period.
However; a ridge of high pressure, building southeastward on
the eastern fringe of the disturbance, could keep most of the
convection in check as it pushes some stable air into the
region from the northeast. Temperatures will become a few degrees
cooler late in the week.

Uncertainty exists in the forecast for next weekend as the latest
GFS/ECMWF have a large retrograding low spiraling just south and
east of the region. This may bring a period of unsettled weather
next weekend but due to the cutoff nature of the low the track and
resultant sensible weather over the area is highly uncertain.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR conds through Tuesday. High pressure builds to the west
through Monday. Strong NWly flow to 30 knots rest of the afternoon
with 20 knots overnight. Gusts up to 20 knots continue through Monday
morning.

Winds shift to the south Tuesday with VFR. Showers possible in
the DC metros Tuesday night.

Ifr conditions Wednesday and Wednesday night with showers and
thunderstorms. Winds light and southeast around 5 knots but gusty
in any thunderstorms.

&&

.MARINE...
High pressure builds to the west through Monday. Strong NWly flow
to 30 knots rest of the afternoon with 25 knots overnight. Gusts
up to 20 knots continue through Monday morning.

Winds shift to the south Tuesday. Showers possible in the DC
metros Tuesday night.

No marine hazards expected Wednesday and Wednesday night.

&&

.CLIMATE...
Low hanging fruit for record max temperatures today (June 12), but
look to remain just safe with a dry front coming through rest of
the afternoon:

BWI 96F 1986, 1914
DCA 95F 2002, 1986, 1942, 1938, 1914, and 1880
IAD 96F 1986

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 8 PM this evening to 2 PM EDT Monday
     for ANZ530>543.
     Gale Warning until 8 PM EDT this evening for ANZ530>543.

&&

SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...BAJ
LONG TERM...KLW/DFH
AVIATION...BAJ/KLW
MARINE...BAJ/KLW
CLIMATE...
Hazardous weather outlook, Jun 12, 2:39 PM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
339 PM EDT SUN JUN 12 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
339 PM EDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A GALE WARNING IS IN EFFECT UNTIL 8 PM FOR ALL WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-131945-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
339 PM EDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Central and Southeast Montgomery

When
June 12, 4:41 PM EST
Where
Central and Southeast Montgomery forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

A large branch was reported down blocking the right lane of the Capital Beltway near Kensington.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644019.